Nevada, 2022Damaging Wind in Nevada, July 16, 2022
July 16, 2022 · NWS LKN · 1 event in 1 county or zone
Isolated thunderstorms produced gusty outflow winds across a station or two in Central Nevada.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms produced gusty outflow winds across a station or two in Central Nevada.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Jul 16, 4:18 PM PST, 2 hours 36 minutes earlier.
Area forecast discussion, Jul 16, 4:18 PM PST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Elko NV
518 PM PDT Sat Jul 16 2022
.SYNOPSIS...Monsoonal moisture continues to stream across the
Great Basin region causing thunderstorms in the silver state for
at least the next few days. Strong gusty winds can occur around
virga, showers, or thunderstorms. Above normal temperatures will
continue across the silver state for at least the next few days.
&&
.UPDATE...Very isolated thunderstorms are being to develop across
central Nevada this late afternoon. Based on current satellite and
radar trends, have updated PoPs and related grids to reflect the
increased areal coverage. Grids and text products have been sent.
&&
.PREV DISCUSSION... /ISSUED AT 214 PM /
SHORT TERM...Today through Monday.
A four corners high continues to stream monsoonal moisture across
the region causing thunderstorms in the silver state.
Thunderstorms for today are mainly in central NV and producing
limited amounts of rainfall. Sunday will have more moisture push
back across the silver state causing isolated to scattered
thunderstorms in central and eastern NV. While not likely a slower
moving thunderstorms over an area of high runoff can lead to
localized flooding. If flooding is encountered turn around and
don't drown. Monday will have further thunderstorms mainly in
central NV with a lesser chance in NE NV. Strong winds will be
possible from any of the thunderstorms for the next few days. NW
NV remains outside the monsoonal moisture and will be dry with
gusty winds. Use caution in this area as there will be critical
fire weather conditions Sunday and any ignition sources, such as
cigarette butts and loose chains dragging on roads, can easily
start wildfire. Temperatures will be hot and warming slightly with
highs in the 90s to 100s. For far SE Elko county including
Wendover and Pilot Valley the overnight low will be high with lows
in the 70s. This prevents adequate cool down overnight thus an
Excessive Heat Warning has been issued for this area. Be sure to
hydrate and stay cool over the next few days in this area. Lastly
the hot weather across NV will quickly make conditions LETHAL in
unattended vehicles so DO NOT LEAVE kids or pets within them.
LONG TERM...Monday night through next Saturday.
Strong upper ridge centered over the Four Corners region prevails
through the long term period. The GEFS do show that the strong
upper ridge expands eastward during the latter part of next week.
A weak trough may be positioned along the Pacific Northwest coast,
with southwest gradient flow over northwest Nevada. The eastern
and central part of the state will be prone to diurnally and
terrain driven thunderstorms. The circulation around the strong
upper ridge allows some monsoonal moisture, appears the moisture
influx will be weak with spotty rainfall. Ensemble guidance show 7
day precipitation not exceeding climatological norms. This is
season when monsoonal surges do occur, but appears it will be
lacking during next week. With respect temperatures, above normal
and hot with mild nights, although not as hot toward the latter
part of the week.
AVIATION...
Thunderstorms that form over the central Nevada mountains track
northwest and may be in vicinity of KELY early this evening and
again Sunday afternoon. For KTPH, thunderstorms that form over
eastern California will track toward Tonopah with vicinity storms
this evening. Gusty outflow winds may impact these two TAF sites,
particularly KELY.
No thunderstorms are expected to be in the vicinity of KWMC, KBAM,
or KEKO today or Sunday.
FIRE WEATHER...Sunday will see gusty winds and low RH across fire
zone 437. This is reaching critical thresholds with a Red Flag
Warning in effect for wind RH from noon to 8 PM. Further gusty
winds are expected in north NV Monday however these are currently
below critical thresholds. Monsoonal moisture continues to stream
across the central and eastern with overall increased RH values.
Monsoonal moisture will cause isolated thunderstorms today with
this being a mix of dry and wet with dry being more likely. Sunday
will see another moisture push into these region causing isolated
to scattered wet thunderstorms. There will be a small chance that
the amount of rainfall Sunday can lead to flooding in high runoff
areas like burn scars. Monday will then see another round of
isolated wet thunderstorms. Strong gusty winds will be possible
from any virga, shower, or thunderstorm.
&&
.LKN WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon to 8 PM PDT Sunday for Humboldt
County-Quinn.
Excessive Heat Warning from 11 PM this evening to 11 PM PDT
Monday for Southeastern Elko County.
&&
86/99
In the hours before
Special weather statement, Jul 16, 2:04 PM PST, 4 hours 50 minutes before
Special Weather Statement
National Weather Service Elko NV
304 PM PDT Sat Jul 16 2022
NVZ035-037-041-162230-
Southern Lander County and Southern Eureka County NV-
Northeastern Nye County NV-White Pine County NV-
304 PM PDT Sat Jul 16 2022
...A strong thunderstorm will impact portions of northern Nye,
western White Pine and southeastern Eureka Counties through 330 PM
PDT...
At 303 PM PDT, Doppler radar was tracking a strong thunderstorm 17
miles southwest of Pinto Summit, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northern Nye,
western White Pine and southeastern Eureka Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3911 11616 3922 11649 3956 11634 3940 11585
TIME...MOT...LOC 2203Z 209DEG 24KT 3933 11622
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
92Special weather statement, Jul 16, 3:34 PM PST, 3 hours 20 minutes before
Special Weather Statement
National Weather Service Elko NV
434 PM PDT Sat Jul 16 2022
NVZ036-037-170000-
Southern Lander County and Southern Eureka County NV-
Northern Lander County and Northern Eureka County NV-
434 PM PDT Sat Jul 16 2022
...A strong thunderstorm will impact portions of east central Lander
County through 500 PM PDT...
At 434 PM PDT, Doppler radar was tracking a strong thunderstorm 24
miles west of Grass Valley, moving northeast at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of east central Lander
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3989 11701 3996 11711 4013 11707 4000 11681
TIME...MOT...LOC 2334Z 212DEG 12KT 4000 11703
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
86Special weather statement, Jul 16, 4:42 PM PST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Elko NV
542 PM PDT Sat Jul 16 2022
NVZ040-041-170115-
Northwestern Nye County NV-Northeastern Nye County NV-
542 PM PDT Sat Jul 16 2022
...A strong thunderstorm will impact portions of central Nye County
through 615 PM PDT...
At 541 PM PDT, Doppler radar was tracking a strong thunderstorm 29
miles east of Manhattan, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of central Nye County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3842 11657 3851 11672 3874 11659 3862 11634
TIME...MOT...LOC 0041Z 205DEG 17KT 3855 11653
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
92Thunderstorm Wind, Nye
- When
- July 16, 6:54 PM PST to 7:54 PM PST
- Where
- Nye County, 0.78 mi SSW of (Tph)tonopah Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.060, -117.087
Station (KTPH) Tonopah Airport Asos, Elevation 5426 feet.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, July 16, 2022$41 million · 2.75 in hail · 20 events
- Heat in Louisiana, July 16 to 18, 20221 death · 17 events
- Damaging Wind in Colorado, July 16, 20221 death · 1 event
- Dust Storm and Hail in Arizona, July 16, 2022$107,000 · 1.5 in hail · 9 events
- Drought in Oklahoma, July 16 to 31, 202248 events
- Dust Storm and Damaging Winds in Arizona, July 16, 2022$58,000 · 56 kt wind · 11 events
- Damaging Winds in Maryland, July 16, 2022$57,000 · 60 kt wind · 6 events
- Hail and Damaging Winds in Virginia, July 16, 2022$33,000 · 1 in hail · 12 events
- Excessive Heat and Heat in Mississippi, July 16 to 21, 202236 events
- Damaging Winds in Virginia, July 16, 2022$37,000 · 60 kt wind · 7 events
- Hail and Damaging Winds in Virginia, July 16, 2022$26,000 · 1 in hail · 14 events
- Excessive Heat and Heat in Arkansas, July 16 to 21, 202224 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1035105.